Scared of taking prednisolone - Asthma UK communi...

Asthma UK community forum
14,742 members19,786 posts

Scared of taking prednisolone

111113
111113

I’ve never taken steriods before and I’m terrified of taking them (had bad reaction to tablets once and it’s scared me) Asthma is normally controlled and only causes problems with triggers or colds etc.

Started with a cold 7 days ago and it gave me a bad cough and wheezing. Peak flow was down from 500 to 400 and Was coughing up clear mucus. Went to the drs 3 days ago and he said I hd no infection and it was a asthma flare up caused by a cold and prescribed me prednisolone for 5 days. 30mg. Also told me to change my inhaler from Qvar to Fostair. However I’ve read some reviews and have had friends tell me they felt so bad on prednisolone that it’s made me scared to take them. I have had depression and have anxiety and I really don’t want them to make me feel any worse. I’ve stopped coughing as much now so do I need to take the steriods? I was going to take them in the morning when my husband would be at home with me.

Are they really as bad as what I’ve read?

26 Replies
oldestnewest

I personally have used this steroid and it has been brilliant for me i have been on a high dose of this as well and never had side effects but that is me. Is it worth talking about it further with your asthma nurse? My nurse is brilliant and is always good at advising on what is best. I hope you feel better soon.

Steroids are ‘interesting’. I have been on them a good number of times, and they have got me out of difficulties, so, yes, I would absolutely take them again if and when I needed them (I collect films and such to watch in the small hours when needed). However they also affect my sleep, but I know they do and I am prepared for it. Apart from that I have had no problems with them. Like Boo3112 says, why not discuss it with your asthma nurse?

111113
111113
in reply to Wheezycat

Unfortunately I don’t have a asthma nurse and have never done a asthma plan. Don’t know if it’s just because my surgery doesn’t have one? It’s the dr who prescribed my inhaler a etc

Wheezycat
Wheezycat
in reply to 111113

You could also contact the Asthma U.K. helpline on 03002225800. They are open office hours, and unless they are very busy just then you will get to speak to a nurse, and they are brilliant! They will call you back if they are busy.

Kitty2823
Kitty2823
in reply to 111113

My GP surgery doesn't have a asthma nurse. Doctor prescribed me my surgery have never done a asthma plan. He advised me what to do

Fostair is safe when you use with the spacer and low dose.

EmmaF91
EmmaF91
in reply to Kitty2823

Fostair is safe, even at a higher dose and without a spacer. If it wasn’t safe it wouldn’t be prescribed. Plus there are different types of inhaler, so fostair nexthaler cannot be used with spacer as it’s a DPI. With preventer inhalers they’ll give you the minimum dose you require to control your asthma, so for some a low dose is enough, others require a high dose. But they are all safe. A spacer does not improve the safety of a drug, it just makes you more effective at breathing in an MDI inhaler properly and may also lead to less side effects (such as oral thrush etc)

Kitty2823
Kitty2823
in reply to EmmaF91

What about prednisolone tablet

EmmaF91
EmmaF91
in reply to Kitty2823

Again prednisolone if it is prescribed is safe. Like every medication out there there are potential side effects, but if you’re given a short course (7- days) then they are less likely to cause issues. Long term use is more likely to give issues, but then you weigh up risk/benefits... for me the risks of taking long term steroids is lesser than the risks of not taking it because my asthma can be so unstable. Of course I want to come off of them and that is the aim. But any drug can be dangerous if used inappropriately (wrong dose, wrong diagnosis etc) but doctors will only give them if they feel it is required to keep you well, and sometimes the side effects are worth it. Think of chemo for cancer... no one likes it, they are ‘nasty’ drugs with some horrible side effects, but if that’s the thing that will control/stop the cancer you take it, and once you’re in remission they stop the chemo, and doctors would not suggest chemo to a patient who didn’t need it. Steroids have the same principle, and doctors assess before the prescribe them

Kitty2823
Kitty2823
in reply to EmmaF91

My GP prescribed me prednisolone low dose.

Steroids have side effects yes. I’m on maintenance steroids, and I do get some of the side effects, but the consequences of not taking them will potentially be a lot worse, so I deal with the side effects whenever I had to increase my dose. I do get mood swings on them, but I just remind myself it’s the pred. If you’ve only got a 5 day course you should be ok.

Contact AUK like wheezycat suggested and you can also go online and print off one of their asthma plans, and either fill it out yourself, or get it filled out by your GP

Hope this helps and you feel better soon

Steroids can make you feel way more energetic than normal and sometimes more emotional. They can make you lose your appetite or feel hungrier than usual; it really depends on the person. The most important thing is that steroids are often necessary for asthmatics to keep their flare ups from worsening into a danger zone. Sometimes we have to accept their side effects in order to treat a disease which can be life-threatening :/

30 mg a day is not too high, I am often on 50 mg a day when I need a course. Hopefully you'll feel ok and not have any rough symptoms.

Keep talking to your doctor or trying the hotline as people have suggested and track your symptoms (from the steroids) in a log for your next appointment with your doctor for future reference-

Good luck! Hope you are feeling better soon!

I have taken a course of prednisolone about once a year for decades. I have never had any side effects. It will improve asthma greatly. It also improves my eczema.

There are more serious side effects that come from extended use of steroids.

I can understand your concerns as pred can make me more emotional. Generally though this only happens when I'm taking 40mgs for a week or more. Only you know, and maybe gp or nurse if you should or shouldn't take them. Don't quote me but if you're seeing improvements without the pred then be careful but you may be OK to rely on the fostair this time... If you start feeling worse again then def take the steriods.

A short course of 5 days will hopefully nip your asthma flare up in the bud, without causing the crazy side effects! I think it’s more likely taking steroids in the long term that the side effects are more problematic.

The others have given good advice to talk to the Asthma Helpline. Hope you feel better soon!

It depends how you feel. If you think you are coping ok without them, then don't take them. The flare may settle on its own. They may well give you the jitters, but it's a balance between the side effects and how much you need to stop the asthma. If you don't take them now, you can keep them in case you have an attack on a time that's really inconvenient, like Christmas Day, or when you are miles from anywhere on holiday - like I did.

Thank you all so much for the help and advise. As advised I rang the helpline and the nurse was so helpful. I learnt more about asthma in the conversation with her than I have in 10 years with the Drs. I’ve taken the prednisolone on her advise this morning and so far I’ve been ok. I do feel anxious but not sure if that’s just me or the meds at the minute.

They really help breathing. Sleep a little evasive and heart rate sometimes higher but they really work to alleviate symptoms

Fostair should not be on the market!

Near died with respiratory failure all due to trying out this inhaler there have been many issues with this medication

Something has to be done my brother has had same experience and has reported it via yellow card system,

This medicine is bad news.

111113
111113
in reply to Tanya23

Sorry to hear you have had a bad reaction to Fostair but glad everything’s ok now. I had 2 puffs of it this morning and immediately started coughing and wheezing, I’ve now got a dry mouth that’s sore plus my lips are burning. Not sure if that’s due to the Fostair or anxiety and prednisolone? Safe to say I won’t be using it again and will stick with Qvar till I go to the drs in Monday

Kitty2823
Kitty2823
in reply to Tanya23

If you use inhaler properly with spacer no side effects

I have been on fostair never had a problem. If you use with spacer no problem.

I'm also on Fostair and not had a problem. I always take it via a spacer. I'm glad I've been prescribed it as it is helping.

Some medications suit some people but not others. If it's banned those people won't benifit and that helps no one.

I'm currently on 60 mg tapering down dose of prednisolone due to my brittle asthma being affected by a viral chest infection that landed me in hospital last weekend. This is keeping me alive and unfortunately it is necessary for me to take it at the moment. I don't like taking it but the danger of not taking it outweighs the risk of taking it.

Kitty2823
Kitty2823
in reply to CANINE12

I am also on fostair. I never had problems. I always use with spacer spacer. Hope you feel better soon

If you have never taken them before how do you know you will have an adverse reaction?

And you should be assured if you have taken them and had a reaction they will not be prescribed for you.

Although steroids can be scary short courses can be really helpful for your chest. Would recommend taking them and raising any concerns to the doctor on another appt.

You may also like...